Hail, Dekalb
- When
- May 24, 5:40 PM CST
- Where
- Dekalb County, Ider
- Measured
- 1.75 in hail
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.717, -85.683
Golf ball size hail was reported in Ider.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 24, 2:13 PM CST, 3 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 313 PM CDT THU MAY 24 2001 TWO AREAS OF CONVECTION DEVELOPING THIS AFTERNOON. A BROKEN LINE OF THUNDERSTORMS ACROSS MIDDLE TENNESSEE EXTENDING ALONG COLD FRONT... AND CONVECTION ACROSS CENTRAL ALABAMA FIRING IN A ZONE OF HIGHER INSTABILITY. AREAL COVERAGE SHOULD INCREASE REMAINDER OF THE AFTERNOON...AS ACTIVITY SURFACE HEATING INDUCED. STRONGEST STORMS SHOULD DEVELOP ACROSS CENTRAL ALABAMA IN ZONE OF HIGHER SURFACE TEMPS AND DEWPOINTS. SEVERE STORMS STILL A POSSIBILTY THROUGH THE EVENING HOURS AND WILL MENTION IN ZONE PACKAGE. PASSAGE OF COLD FRONT WILL BRING END TO RAIN...WITH FRONT EXPECTED TO BE NEAR MONTGOMERY BY 12 FRIDAY. UPPER LOW WILL BEGIN TO LOOP BACK NORTHWARD ON FRIDAY AND END UP OVER THE GREAT LAKES REGION THIS WEEKEND. UPPER LOW WILL REMAIN JUST FAR ENOUGH TO OUR NORTH TO KEEP ALABAMA IN DRY SLOT. ETA/AVN SHOWING SOME MOISTURE RETURN LATE SATURDAY NIGHT AND INTO SUNDAY. I WILL HOLD OFF INCLUDING POPS IN THIS FORECAST PACKAGE FOR WEEKEND PERIOD UNTIL MODELS GET A BETTER HANDLE ON TIMING AND AMOUNT OF MOISTURE WITH NEXT IMPULSE. HSV BB 054/071 049/075 055 58400 BHM BB 056/074 050/078 058 586-0 MGM EB 062/080 051/082 060 58620= .BHM...NONE.
ALZ001>038-040>050-242133- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 128 PM CDT THU MAY 24 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A COLD FRONT WILL MOVE SOUTHEASTWARD ACROSS THE AREA LATE THIS AFTERNOON AND TONIGHT. DURING THE AFTERNOON HOURS. THIS COUPLED WITH SEVERAL WEAK UPPER LEVEL IMPULSES ALONG WITH VERY COLD TEMPERATURES ALOFT...WILL ALLOW SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE AREA. DUE TO THE COLD AIR ALOFT...SOME OF THE THUNDERSTORMS MAY PRODUCE HAIL...ALONG WITH THE POSSIBILITY OF DAMAGING WINDS. THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE AREA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THIS AFTERNOON THE LARGEST THREAT OF SEVERE WEATHER WILL EXTEND FROM A LINE FROM HAMILTON...TO CULLMAN...TO CENTRE...AND SOUTH...TO A LINE FROM LIVINGSTON...TO CALERA...TO HEFLIN. THE MAIN THREAT BEING STRONG DAMAGING WINDS AND HAIL. AS THE FRONT MOVES SOUTH TONIGHT...THE THREAT OF SEVERE WEATHER WILL INCREASE IN THE SOUTHERN PORTION OF THE COUNTY WARNING AREA. ONCE AGAIN THE STRONGEST STORM DAMAGE WILL BE ASSOCIATED WITH STRONG WINDS...AND HAIL. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. PLEASE STAY TUNED TO NOAA WEATHER RADIO...AND LOCAL BROADCASTS.
ALZ001>038-040>050-242136- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 136 PM CDT THU MAY 24 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A COLD FRONT WILL MOVE SOUTHEASTWARD ACROSS THE AREA LATE THIS AFTERNOON AND TONIGHT. THIS COUPLED WITH SEVERAL WEAK UPPER LEVEL IMPULSES ALONG WITH VERY COLD TEMPERATURES ALOFT...WILL ALLOW SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE AREA. DUE TO THE COLD AIR ALOFT...SOME OF THE THUNDERSTORMS MAY PRODUCE HAIL...ALONG WITH THE POSSIBILITY OF STRONG DAMAGING WINDS. THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE AREA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THIS AFTERNOON THE LARGEST THREAT OF SEVERE WEATHER WILL EXTEND FROM A LINE FROM HAMILTON...TO CULLMAN...TO CENTRE...AND SOUTH...TO A LINE FROM LIVINGSTON...TO CALERA...TO HEFLIN. THE MAIN THREAT BEING STRONG DAMAGING WINDS AND HAIL. AS THE FRONT MOVES SOUTH TONIGHT...THE THREAT OF SEVERE WEATHER WILL INCREASE IN THE SOUTHERN PORTION OF THE COUNTY WARNING AREA. ONCE AGAIN THE STRONGEST STORM DAMAGE WILL BE ASSOCIATED WITH STRONG WINDS...AND HAIL. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. PLEASE STAY TUNED TO NOAA WEATHER RADIO...AND LOCAL BROADCASTS.
The Northeast Alabama radar (KHTX), 44 km away, was scanning. The volume nearest the first event began at 23:39 UTC.
1 hail. Local standard time, as filed.
Golf ball size hail was reported in Ider.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244521.